Objective: To report a case of proton pump inhibitor-induced hypocalcemic seizure in a patient with hypoparathyroidism. Methods: We describe the clinical history, physical examination findings, and laboratory values of the patient and briefly review the relevant literature. Results: A 48-year-old woman with a history of postsurgical hypoparathyroidism who was taking calcium carbonate, 1500 mg 3 times daily, and cholecalciferol, 1200 IU daily, presented with a generalized seizure in the setting of hypocalcemia 12 days after initiating therapy with the proton pump inhibitor lansoprazole. Physical examination revealed a positive Chvostek sign. Electrocardiogram was notable for a prolonged QTc interval of 576 milliseconds. Laboratory data were notable for the following values: total serum calcium, 5.3 mg/dL; ionized calcium, 2.51 mg/dL; and intact parathyroid hormone, 5.8 pg/mL. The patient's condition responded to therapy with intravenous calcium gluconate, oral calcium carbonate, and calcitriol. As an outpatient she remained asymptomatic off lansoprazole, treated with calcium carbonate and calcitriol. Conclusions: Caution should be exercised in prescribing proton pump inhibitors to patients with a history of hypoparathyroidism treated with calcium carbonate supplementation because severe hypocalcemia is a potential adverse effect.
|Original language||English (US)|
|Number of pages||4|
|State||Published - Jan 1 2011|
ASJC Scopus subject areas
- Endocrinology, Diabetes and Metabolism